New Jersey, 2007

Flooding in New Jersey, January 8 to 9, 2007

January 8 to 9, 2007 · NWS PHI · 3 events in 3 counties and zones

The combination of a low pressure system emerging from the Gulf of Mexico that merged with a cold front approaching from the center of the United States caused heavy rain to fall from the evening of the 7th into the early morning of the 8th. Heavy rain fell in central and southern New Jersey with creek and river flooding reported in Camden, Burlington and Somerset Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a low pressure system emerging from the Gulf of Mexico that merged with a cold front approaching from the center of the United States caused heavy rain to fall from the evening of the 7th into the early morning of the 8th. Heavy rain fell in central and southern New Jersey with creek and river flooding reported in Camden, Burlington and Somerset Counties. Storm totals averaged 1.5 to 2.0 inches. |Rain began falling during the early evening on the 7th and became heavy at times later that evening. Heavier rain fell into the early morning on the 8th. Lighter rain then fell until it ended during the early afternoon on the 8th. |The low pressure system emerged from the Gulf of Mexico on the morning of the 7th. At 7 p.m. EST on the 7th, it reached lower Ohio. Overnight, it continued to move north through the Eastern Great Lakes. At the same time, its warm front advanced north through New Jersey. As the warm front cleared New Jersey, the heavier rain ended. The low pressure system's cold front (which became the main frontal boundary) moved through the state during the latter part of the morning. The rain ended as the front cleared the nearby coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 8, 3:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 8, 3:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EST MON JAN 8 2007

.SHORT TERM AND HYDROLOGY /TODAY THROUGH WEDNESDAY/...
MODELS LAST NIGHT HAD THE STRONG ISENTROPIC LIFT AND THE
CONDITIONAL SYMMETRIC INSTABILITY COINCIDING, CENTERED AROUND 06Z.
MODELS TONIGHT SHOW A SUBTLE DIFFERENCE, WITH THE ISENT LIFT
MOVING THROUGH BY SHORTLY AFTER 06Z, THEN THE CONDITIONS FOR CSI
DEVELOPING AFTERWARD WITH PCPN OUT AHEAD OF THE COLD FRONT. THIS
LATTER SCENARIO SEEMS TO HAVE TRANSPIRED, WITH OVERRUNNING PCPN
HAVING LIFTED NORTHEAST FROM LATE THIS EVENING TO SHORTLY AFTER
MIDNIGHT AND THEN SLANTIWISE CONVECTION (ENHANCED REFECTIVITIES,
WIND GUSTS TO AROUND 25 KT AND ISOLATED CLOUD TO GROUND LIGHTNING)
DEVELOPING AROUND AND JUST EAST OF THE I95 CORRIDOR. THE
NORTHWESTERN PART OF THE WATCH AREA, ACCORDING TO RADAR, HAS ONE
MORE BOUT WITH MODERATE TO BRIEFLY HEAVY RAIN BEFORE THE PRESENT
EVENT EFFECIVELY IS OVER. THE SOUTHEASTERN PART OF THE WATCH AREA
PROBABLY HAS A LITTLE MORE TO DEAL WITH. PWATER VALUES ARE STILL
IN EXCESS OF 1.5 INCHES FOR THE SERN PART OF THE WATCH AREA, AND
H8 DWPTS STILL IN THE 8 TO 10 DEG C RANGE THERE. WE ARE NOW
FORECASTING FINAL RAINFALL AMOUNTS GENERALLY IN THE 1 TO 2 INCH
RANGE. BGM TO OUR NORTHWEST HAS DROPPED THEIR WATCH, AND WE MAY
FOLLOW SUIT FOR AT LEAST THE COUNTIES IN OUR NORTHWEST A BIT LATER
THIS MORNING, BUT FOR NOW WE WILL CONTINUE WITH IT INTACT.

EXPECT RAIN TO END FROM WEST TO EAST DURING THE MORNING HOURS,
WITH SOME CLEARING IN THE AFTERNOON. WE KEPT THE WIND FORECAST
BASICALLY AS IT WAS BASED ON LATEST MODEL SOUNDINGS AND WIND PROGS
FROM THE SFC TO H8. WE THINK THE WARMING OVER OUR FAR SERN ZONES,
AS THE WARM FRONT LIFTED INTO THAT AREA WITH PERHAPS A WEAK
SECONDARY LOW ALONG IT (ALL OF WHICH LIKELY HAS HELPED FOCUS SOME
OF THE HEAVIER RAIN), WILL LAST THROUGH DAYBREAK AND SO WE UPPED
MAX TEMPS THERE. OTHERWISE, WE THINK THERE IS SUPPORT FOR THE
RELATIVELY MILDER AFTERNOON TEMPS WE ARE CARRYING WITH THE DRYING
AND STRONG LOW LEVEL WRLY FLOW BATTLING THE CAA THAT REALLY
HASNT MADE IT INTO PA AS OF 08Z.

WE ARE KEEPING WINDS UP A BIT LONGER THAN MOST WITH REGARD TO
TONIGHT, BUT THINK THE MODELS SOUNDING JUSTIFY THIS. DECIDED
THEREFORE TO SMOOTH OUT THE PREVIOUS INDICATION OF RELATIVELY
COLDER MINS OVER THE RADIATING AREAS, BUT OTHERWISE DID NOT MAKE
MANY TEMPERATURE CHANGES.

TUESDAY THROUGH WEDNESDAY FORECASTS LOOKED GOOD AND WE MAINTAINED
CONTINUITY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THERE WERE NO CHANGES TO THE LONG TERM. THE PREVIOUS DISCUSSION...
THE MID LEVEL TROUGH MOVES OFF THE COAST FOR THE SECOND HALF OF THE
WEEK, WITH RIDGING BUILDING IN FROM THE WEST.  A PERIOD OF DRY
WEATHER IS EXPECTED FOR WEDNESDAY, THURSDAY AND FRIDAY WITH
TEMPERATURES EXPECTED TO WARM BACK UP INTO THE 50S IN OUR CENTRAL
AND SOUTHERN COUNTIES.

AS HIGH PRESSURE BUILDS ACROSS EASTERN CANADA DURING NEXT WEEKEND,
IT MAY TRY TO PUSH A COLD FRONT DOWN INTO OUR REGION.  AS A RESULT,
WEVE INTRODUCED CHANCE POPS TO OUR NORTHERN COUNTIES.  FOR THE MOST
PART, IT SEEMS AS THOUGH TEMPS WILL BE WARM ENOUGH FOR RAIN.
HOWEVER, WEVE MENTIONED THE POSSIBILITY OF SOME FREEZING RAIN FOR
THE POCONOS AND FAR NORTHERN NEW JERSEY FOR SATURDAY NIGHT.

&&

.AVIATION /09Z-06Z/...
LOOKS LIKE THE POOREST AVIATION CONDITIONS FOR THE NEXT SEVERAL DAYS
WILL BE THIS MORNING WITH WIDESPREAD IFR-LIFR CONDITIONS AT THE TAF
SITES. LLWS IN THE ALL THE TAFS WITH HEALTHY WINDS 45 TO 55 KT JUST
ABOVE THE DECK. A WEAK LOW FORMING NEAR THE CHESAPEAKE EARLY THIS
MORNING HAS CAUSED THE SFC WINDS OVER THE LOWER DELAWARE VALLEY TO
BACK AROUND TO N (FROM E). THIS SLIGHTLY WEAKER, CONFUSED SFC WINDS
FIELD WILL BE OVER THE REGION THROUGH 12Z-14Z AS THE WEAK LOW
PROGRESSES OVER THE REGION. ONCE THE TROUGH AXIS CROSSES THE AREA
THE WINDS WILL SWITCH AROUND TO SW. FROPA EXPECTED LATER THIS
MORNING WITH ANOTHER AREA OF RAINS WHICH WILL BE LOCALLY HEAVY. CB
CLOUD GROUP RETAINED FOR ANY CONVECTION (SLGHT CHC). THE RAINS WILL
THEN END FROM WEST TO EAST (AROUND 14Z TO 16Z) AND CONDITIONS WILL
IMPROVE QUICKLY AS DRIER AIR MOVES IN. FOR THE AFTERNOON, SCT-BKN
SKIES AND GUSTY WEST WINDS EXPECTED BEHIND THE DEPARTING LOW.

&&

.MARINE...
THE CURRENT OBSERVATIONS AND MOS WIND GUIDANCE SUPPORTS THE
CONTINUATION OF THE GALE FLAG ON ALL WATERS TODAY AND THROUGH AT
LEAST 06Z TONIGHT. I WILL LEAVE THE EXPIRATION TIME AS IS FOR NOW AS
IT LOOKS FINE TO ME. IT WILL LIKELY TRANSITION INTO A SCA FLAG
TONIGHT BUT THE NEXT SHIFT CAN GET A BETTER HANDLE ON THIS. THE
MODELS SHOWING ANOTHER SCA-GALE EVENT DEVELOPING TUE NIGHT INTO WED
AS ANOTHER DISTURBANCE PASSES THROUGH THE REGION.

&&

.TIDES...
THE TIDAL DEPARTURES ARE INCREASING OVER ALL OF THE WATERS THIS
MORNING AS THE STRONG SE WINDS ARE AFFECTING THE NORMAL TIDAL CYCLE.
THE TIDAL DEPARTURES ARE CURRENTLY RUNNING AROUND +1.0 TO +1.5 FT
ABOVE NORMAL (AS OF 08Z). SINCE THE HIGH TIDE HAS ALREADY OCCURRED
IN THE UPPER DELAWARE BAY AND SHORE...IT LOOKS LIKE THE HIGHEST
DEPARTURES WILL OCCUR OVER THE NEXT FEW HOURS (DURING A PERIOD OF
FALLING WATER LEVELS), WE MAY ESCAPE ANY TIDAL PROBLEMS WITH THIS
ONE. HIGH TIDES OVER THE UPPER CHEASPEAKE OCCUR OVER THE NEXT
THREE TO SIX HOURS, BUT DEPARTURES WOULD HAVE TO GREATLY INCREASE
TO CAUSE MINOR FLOODING. WE WILL CONTINUE TO MONITOR HOWEVER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL NOON EST TODAY FOR PAZ054-055-060>062-
     067>071.

NJ...FLOOD WATCH UNTIL NOON EST TODAY FOR NJZ001-007>010-012-013-
     015>019.

DE...FLOOD WATCH UNTIL NOON EST TODAY FOR DEZ001.

MD...FLOOD WATCH UNTIL NOON EST TODAY FOR MDZ008.

MARINE...GALE WARNING UNTIL 1 AM EST TUESDAY FOR ANZ430-431-450>455.

&&

SHORT TERM/HYDROLOGY...DELISI
LONG TERM...IOVINO
AVIATION/MARINE/TIDES...OHARA
Hazardous weather outlook, Jan 8, 4:12 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EST MON JAN 8 2007

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-091100-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
412 AM EST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SPECIFIED ABOVE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL NOON EST. RAIN MAY BE HEAVY AT
TIMES THIS MORNING, AND FINAL RAINFALL AMOUNTS OF 1.0 TO
2.0 INCHES WITH SCATTERED GREATER AMOUNTS ARE POSSIBLE. ALSO,
WINDS ARE FORECAST TO GUST TO 35 TO 40 MPH INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DEZ002-003-MDZ012-015-019-020-NJZ014-020>023-027-091100-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
412 AM EST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SPECIFIED ABOVE.

.DAY ONE...TODAY AND TONIGHT

RAIN MAY BE HEAVY AT TIMES THIS MORNING, AND FINAL RAINFALL
AMOUNTS OF 1.0 TO 2.0 INCHES WITH SCATTERED GREATER AMOUNTS ARE
POSSIBLE. THIS MAY RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE
AREAS. ALSO, WINDS ARE FORECAST TO GUST TO 35 TO 40 MPH INTO THIS
EVENING. MILD BEACH EROSION IS POSSIBLE TODAY ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ430-431-450>455-091100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
412 AM EST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL WATERS
AND DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH THIS EVENING. WIND GUSTS OF 35
TO 40 KT ARE FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Jan 8, 3:03 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 AM EST MON JAN 8 2007

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-081700-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...SANDY HOOK...
JACKSON...MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST
303 AM EST MON JAN 8 2007

...RAIN...POSSIBLY HEAVY AT TIMES CONTINUING THIS MORNING...AND WINDS
INCREASING TODAY...

LOW PRESSURE LOCATED NEAR THE GREAT LAKES REGION WILL CONTINUE
TO LIFT NORTHEASTWARD INTO SOUTHEASTERN CANADA TODAY. THIS SYSTEM
WILL DRAG A COLD FRONT THROUGH THE REGION BY MIDDAY TODAY.
RAIN...HEAVY AT TIMES...WILL CONTINUE TO FALL THIS MORNING. WINDS
ARE EXPECTED TO INCREASE TODAY...GUSTING TO NEAR 30 TO 40 MPH
DURING THIS AFTERNOON.

PERSONS COMMUTING TODAY SHOULD CHECK THE FORECAST FOR INLAND
DESTINATIONS. FLOOD WATCHES REMAIN IN EFFECT TO THE NORTHWEST THIS
MORNING.

STORM TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON...
WITH ISOLATED GREATER AMOUNTS POSSIBLE OVER EASTERN AND SOUTHERN
NEW JERSEY...CENTRAL AND SOUTHERN DELAWARE AND ADJACENT PORTIONS OF
THE MARYLAND EASTERN SHORE. THESE RAINFALL AMOUNTS MAY LEAD TO
LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND STREAMS ESPECIALLY
IF THERE IS AN INCOMING TIDE TO RESTRICT THE RUNOFF FROM THE
RAINS.

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Burlington

When
January 8, 5:00 AM EST to 12:00 PM EST
Where
Burlington County, Mt Laurel
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.930, -74.900

The heavy rain that fell during the evening and overnight on the 7th caused poor drainage flooding and flooding along Parkers Creek in Mount Laurel Township. Union Mill Road was closed between Briggs and Hartford Roads. Storm totals included 1.83 inches in Mount Laurel and Southampton, 1.77 inches in Lumberton, 1.75 inches in Medford, 1.71 inches in Mount Holly and 1.66 inches in Willingboro.

Flood, Camden

When
January 8, 5:20 AM EST to 12:25 PM EST
Where
Camden County, Haddonfield
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.900, -75.030

The heavy rain that fell during the evening and overnight on the 7th caused poor drainage flooding and flooding along the Cooper River. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 520 a.m. EST through 1225 a.m. EST on the 8th. It crested at 3.04 feet at 815 a.m. EST. Storm totals included 2.19 inches in Somerdale, 1.60 inches in Pennsauken and 1.50 inches in Blue Anchor.

Flood, Somerset

When
January 8, 11:11 AM EST to January 9, 5:10 PM EST
Where
Somerset County, Griggstown
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.450, -74.620

The heavy rain that fell during the evening and overnight on the 7th caused poor drainage flooding and flooding along sections of the Millstone River. The Griggstown Causeway was closed because of the flooding. The Millstone River at Griggstown was above its 10 foot flood stage from 1111 a.m. EST on the 8th through 510 p.m. EST on the 9th. It crested at 11.2 feet 1030 p.m. EST on the 8th. Storm totals included 1.62 inches in Watchung and Pottersville, 1.52 inches in Far Hills, 1.50 inches in Bound Brook and 1.40 inches in Belle Mead.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12355, 12354, 12356.